Wyoming, 2020

Winter Storm in Wyoming, April 15 to 16, 2020

April 15 to 16, 2020 · NWS RIW · 6 events in 6 counties and zones

A cold front dropped out of Canada and brought heavy snow to portions of western and central Wyoming. The heaviest snow fell in the favored northeasterly upslope areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front dropped out of Canada and brought heavy snow to portions of western and central Wyoming. The heaviest snow fell in the favored northeasterly upslope areas. Up to 2 feet of new snow fell in the Wind River Mountains with up to 15 inches around Lander, Wyoming. Other notable amounts included 17 inches at Jackson Hole, Wyoming, 10 inches at Hudson, Wyoming and 8 inches near Kaycee, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 15, 2:12 AM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 15, 2:12 AM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
312 AM MDT Wed Apr 15 2020

.SHORT TERM...Today through Friday night

Active weather will be the rule for the next 36 hours or so. The two
culprits will be a cold front dropping southeastward across the area
and a cold front moving in from north to south. Snow is already
ongoing across the west. Snow will spread from north to south across
the area as the cold front drops southward through the area. For the
most part, the morning looks mainly dry East of the Divide. Even the
afternoon hours do not look to bad impact wise as the high April sun
angle should keep travel conditions not too bad. That will change
tonight as cold air moves in behind the front. In addition, this is
when a 700 millibar circulation will drop southeastward across the
area and combined with some jet energy, will bring the worst
conditions. Most of the models are zeroing in on the period between
6 pm and midnight as the maximum impact with the heaviest snow along
with gusty to strong north winds, courtesy of the cold advection
behind the front. Later at night, conditions should improve for most
areas as the best upper level forcing moves away. At this time, it
will transition to more an upslope event. And at this time, it looks
to be more of an east to east-northeast flow. This would favor areas
like Lander as well as the eastern slopes of the Wind River Range.
As a result, we have upgraded the advisory to a warning for those
areas. All other locations the highlights look reasonable and will
be maintained as-is for the most part.

Thursday at this point looks to see gradually improving conditions
as high pressure builds in from the north and slowly shuts of the
snow and the wind slowly decreases. Temperatures will remain well
below normal as well with the fresh snow cover and cold air mass. We
will also have the potential for record low temperatures for many
locations with the fresh snow cover if the sky can clear. Friday at
this point looks to be a dry and chilly day with melting snow as
temperatures rise above freezing for most locations.

.LONG TERM...Saturday through Tuesday night

Saturday looks dry with breezy areas. Highs will be in the 40s and
50s. A weak weather system in the NW flow aloft will pass through
the area Saturday night with a few rain and snow showers over the
north and northwest. The rest of the area looks dry. The GFS is
wetter than the ECMWF model with this system. Will keep low chances
in the north and northwest for now. Sunday should be dry for all
areas. Isolated mountain snow showers may occur in the western
mountains Sunday afternoon and early evening. High temps Sunday will
be in the 40s and 50s with a few lower 60s in the basins. Long range
models vary Monday and Tuesday with the weather pattern. The GFS has
unsettled weather Monday and Tuesday with a trough moving through
the four corners and eventually ending up in SE Colorado Tuesday
late afternoon into the night. The ECMWF model is drier and keeps
the bulk of the trough through Arizona and New Mexico. The NBM
precip grids keep Monday fairly dry and then scattered rain and high
mountain snow on Tuesday. With the uncertainty this far out will not
alter the forecast much and keep Monday fairly dry. Then a chance of
rain showers and high mountain snow showers Tuesday into Tue night.
Highs Monday and Tuesday will be in the 50s and 60s.&&

.AVIATION...12Z Issuance

VFR conditions will prevail through 18Z at most of the terminal
sites. KJAC will see MVFR to IFR conditions today into this evening
with improving conditions around 07Z. KCOD will see MVFR to IFR
conditions for most of the day into the evening with improving
conditions after 08Z.  As the snow develops over central and
southwest WY this afternoon, conditions will become MVFR to IFR and
this will continue through tonight.

Some improvement will occur in the north after 03Z as the snow
decreases or ends and the ceilings rise. Expect mountains to be
frequently obscured most of today and tonight. Please see individual
terminal sites for more details.
&&

.FIRE WEATHER...

A cold front will move across the state today and bring snow and
rain changing to snow across most of the area. Windy conditions will
develop across much of the area as well, especially this afternoon
and into tonight. Relative humidity will remain above critical
levels. Mixing and smoke dispersal will generally range from fair to
poor.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to noon MDT Thursday for
WYZ019-026>028-030.

Winter Storm Warning from noon today to noon MDT Thursday for
WYZ015-018.

Winter Weather Advisory until 6 AM MDT Thursday for WYZ012-013.

Winter Weather Advisory from noon today to 6 AM MDT Thursday for
WYZ005-007-010-011-016-017-020-022.

Winter Weather Advisory until 6 AM MDT Thursday for WYZ014-023-
025.

Winter Weather Advisory until midnight MDT tonight for WYZ001-
002-008-009.

Winter Weather Advisory until noon MDT Thursday for WYZ024.

Winter Weather Advisory until midnight MDT tonight for WYZ003.

&&

SHORT TERM...Hattings
LONG TERM...Ross
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Apr 15, 1:37 AM MST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
237 AM MDT Wed Apr 15 2020

WYZ001>020-022>030-160845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
237 AM MDT Wed Apr 15 2020

...Winter Storm Warning in effect for the Eastern Slopes of the
Wind Rivers and Lander Foothills...

...Winter Weather Advisories in Effect for Much of Western and
Central Wyoming from Tonight through Thursday Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Snow spreading across the area today from northwest to southeast.
Please see winter weather products, statements and forecasts for
details.

Gusty to strong winds likely this evening across many areas East
of the Divide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Snow continuing, tapering off in the afternoon and
ending at night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, especially snow amounts and strong winds.

Swanson/McDonald

In the hours before

Special weather statement, Apr 15, 3:40 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
440 AM MDT Wed Apr 15 2020

WYZ004-006-152200-
North Big Horn Basin-Southeast Big Horn Basin-
Including the cities of Basin, Greybull, Lovell, Powell, Shell,
Ten Sleep, and Worland
440 AM MDT Wed Apr 15 2020

...Occasional snow and wind returning...

* WHAT...Periods of snow. Accumulations of 1 to 3 inches, with the
  highest amounts near Ten Sleep with lesser amounts further
  north. Winds becoming north and increasing to 20 to 30 mph with
  gusts to 40 mph.

* WHERE...Northeast and Southeast Big Horn Basin.

* WHEN...This afternoon and tonight. The heaviest snow is
  expected this evening.

* ADDITIONAL DETAILS...Roads will be slick at times. Visibility
  will be reduced in snow and blowing snow at times.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
April 15, 4:00 AM MST to April 16, 8:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in at the Jackson Hole Ski Resort. At Raymer, Wyoming, 17 inches of new snow fell.

Winter Storm, Star Valley

When
April 15, 5:00 AM MST to April 16, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Heavy snow fell in the Star Valley. The highest amount reported was 8.2 inches at Afton, Wyoming.

Winter Storm, Southeast Johnson County

When
April 15, 9:00 AM MST to April 16, 4:00 AM MST
Where
Southeast Johnson County forecast zone
Reported by
Trained Spotter
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A trained spotter reported 8 inches of snow to the north of Kaycee, Wyoming.

Winter Storm, Wind River Mountains East

When
April 15, 11:00 AM MST to April 16, 10:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
ASOS
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in along the eastern slopes of the Wind River Range. Some of the most notable amounts included 24 inches at Townsend Creek to 17 inches at Hobbs Park.

Winter Storm, Lander Foothills

When
April 15, 12:00 PM MST to April 16, 11:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Lander, Wyoming foothills. Twelve to fifteen inches of snow was commonplace around Lander, Wyoming including 14.1 inches at the Lander airport.

Winter Storm, Wind River Basin

When
April 15, 3:00 PM MST to April 16, 7:00 AM MST
Where
Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A trained spotter reported 10 inches of snow in Hudson, Wyoming. Amounts dropped further north to around 3 to 6 inches around Riverton, Wyoming.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886255, 886256, 886259, 886262, 886264, 886260.